Screening needed for pentosan polysulfate sodium-associated maculopathy
Interstitial cystitis, also known as bladder pain syndrome, can be incapacitating for patients, keeping them up at night with constant feelings of urinary urgency.
Currently, the only approved medication for the condition is Elmiron (pentosan polysulfate sodium [PPS], Janssen). However, more than 20 years after its approval in 1996, a case series by investigators from Emory University found that chronic exposure to the drug may be associated with maculopathy in patients.
“They put together a retrospective case series of six patients and said, ‘Hang on a second. Why are these people having pigmentary changes in their maculas?’” Christina Y. Weng, MD, MBA,of Baylor College of Medicine, told Ocular Surgery News. “They finally realized that the unifying factor was that they were all on PPS treatment. That opened the community’s eyes to the fact that the drug could potentially lead to this condition.”
In most cases, retinal findings do not appear until a patient has been on the drug for 10 to 15 years, according to Elliott Sohn, MD, of the University of Iowa. Because patients generally start to present with interstitial cystitis in their 40s, once they start to develop maculopathy, it is easily confused with macular degeneration.
“The maculopathy appears to be dose dependent and most often seen when the patient has been on the drug for a total cumulative dose of 1,500 g,” Sohn said. “A lot more research needs to be done to better understand why and how this is happening, as well as the prevalence of it.”
In a study published in Clinical Ophthalmology, researchers at Northwestern University investigated the prevalence of retinal pathology in 131 patients with a history of PPS therapy. Among the 40 patients who had imaging completed, five had features determined to be suspicious for PPS-associated maculopathy (12.5%). Among the other 91 patients, five had macular pigmentary changes described on fundus exam.
Weng said the easiest way to differentiate PPS maculopathy from macular degeneration is to do a thorough review of the patient’s medication and find out if the patient is taking PPS.
Currently, the only option for these patients is stop PPS therapy. However, it is not a perfect solution because there are no other approved medications for interstitial cystitis, and there is no guarantee that their vision will improve.
“There are published reports of the disease progressing after stopping the medication,” Sohn said. “There are also patients who have had the condition come to a halt once they stopped. That is something that needs to be explored further.
“The drug is otherwise relatively benign, so you can meet some resistance if you try to take a patient off PPS. It is important to have a frank conversation with the patient and prescriber about this very concerning progressive maculopathy that can occur.”
Screening will become a critical tool to identify patients with vision loss that may be due to PPS therapy. No guidelines are currently available, but Weng sees potential in emulating another medication-associated condition.
“When I think about PPS maculopathy, I think about Plaquenil toxicity and how we have come together as a community to really establish formal guidelines for how those patients should be followed as far as what to look for and what tests to order,” she said. “I’m sure that has saved people from blindness as a result of Plaquenil toxicity, and we need to do the same for this disease state as well.”
To better track vision loss in these patients, Weng suggested that retina specialists work with urologists to complete baseline screening when a patient starts PPS therapy. She said establishing recommendations for how often to examine patients and acquire testing such as fundus photography, fundus autofluorescence, spectral-domain OCT and near-infrared reflectance will give physicians a chance to take action before ophthalmic changes progress.
“Dilated fundus examination coupled with these imaging modalities appears to be the most sensitive way of detecting pentosan-associated maculopathy at its earliest stages. While experts are working to develop the optimal screening regimen, I am currently performing these tests at least every year for my patients on pentosan polysulfate,” she said. “If there are any changes, you might want to do it even more frequently than that.”
“The patient needs to know that this is a possibility,” Sohn said. “The key thing for physicians is to recognize that it exists and also to recognize what it looks like. Then, they can appropriately counsel the patient and talk to the prescribing physician.”
- Kalbag NS, et al. Clin Ophthalmol. 2021;doi:10.2147/OPTH.S285013.
- Pearce WA, et al. Ophthalmology. 2018;doi:10.1016/j.ophtha.2018.04.026.
- For more information:
- Elliott Sohn, MD, can be reached at University of Iowa, 11196 H Pomerantz Family Pavilion, Iowa City, IA 52242; email: email@example.com.
- Christina Y. Weng, MD, MBA, can be reached at Baylor College of Medicine, 1977 Butler Blvd., 3rd Floor, Houston, TX 77030; email: firstname.lastname@example.org.